This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I suffered from severe symptoms of Akathisia after taking a medicine that contained prochlorperazine. I'm worried that if I go into an SSRI antidepressant (That supposedly can cause Akathisia as well) for my anxiety and depression, I will suffer from this horrible symptoms on the daily basis, which are far worse than any depression or panic attack I ever had...
Is there any good alternatives I can discuss with my doctor?
There are literally dozens of antidepressants, each with a different chemical formula, and each acting on different chemical systems in the brain. That each care different side effects risks so you have two choices. One is to sort this out with an experienced psychiatrist who can find the right risk/reward ratio for you; The second is to not use any medication, but psychotherapy instead, which is a very effective way of treating depression.
I too have had such a bad experience with akathisia that I am unwilling to get treatment for the long-lasting panic attacks I now suffer from. I was given Reglan for nausea and Inapsine for my migraine (why an antipsychotic med should help a migraine I don't understand) during 2 visits 4 days apart to the ER. I felt like God had completely abandoned me and I was going to die and go straight to hell, as well as jump out of my skin! You're not alone. Doc-can you explain what psychotherapy is?
Pardon my asking, but how much do you know about akathisia? I have asked several experts and their info is slightly better than limited. As a matter of fact, while in the ER, the physician treating my condition didn't even recognize what was happening. She said my response was normal (as I was crawling under the table trying to find relief, explaining the incredible sense of doom I felt about 15 minutes after the inapsine injection). Who can I turn to for help? I don't even know which medications to steer away from. They all seem bad at this point and this happened at the end of June 2008! I don't want to be scared the rest of my life, but I would rather not take another med no matter how much I hurt than to experience that again.
NurseKarissa as long as you stay away from those drugs you probably will never feel that again.
You can check the Wikipedia article to see a list of drugs that might trigger this condition. Be very careful because SSRIs such as Prozac have the rare but scary side effect of giving you Chronic Akathisia which is not as intense (according to some people) but can be equally terrifying.
The two drugs that triggered this on me are:
1. A suppository containing Prochlorperazine for nausea, also an antipsychotic. The symptoms lasted for like 24 - 30 hours
2. Metoclopramide. A medicine for heartburn... It is supposed speed up your digestive process. The symptoms lasted for about 24h
There are other drugs that you should stay away from but specially antipsychotics and Metoclopramide.
Doctor, what the blank are you saying when you advise no medication for clinical depression? I can't believe you don't believe depressive symptoms are not caused by a chemical imbalance in the brain? And aren't you aware of studies showing that trauma and stress can change brain chemistry?
And aren't you aware that it's been scientifically proven that medication with therapy is better than either alone in the clinical treatment of depression?
Lizz67 I never said I had clinical depression. I actually had psychotherapy and it helped me get over my anxiety and depression. If you notice on the doctor's post, he mentioned psychotherapy as a second alternative giving me the option to choose whats best for me. In this case, it was psychotherapy.
What kind of psychotherapy? Are we talking psychoanalysis? or Cognitive Behavioral? There is a big difference. This goes back to a post the Dr made regarding mania being a result of depression and for a person with bipolar disorder to conquer mania they needed to get to the root of the depression in psychotherapy. This theory is ancient and Freudian. I'm wondering if the Dr is referring to psychoanalysis when he is referring to psychotherapy?
I got the impression from his language that he was suggesting psychotherapy v. meds. But it was a reply to your question, so I probably interpreted it a little differently. I think it hit a nerve in me because I thought it sounded close to "it's all in your head" talk and might dissaude someone from seeking medication as well.
And I toltally support you-therapy helps. I have been in counseling almost my whole life and currently see a therapist once a week. I couldn't advise it more strongly to anyone; it's my lifeline.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.